Article Text

Download PDFPDF
122 Apomorphine infusion-induced ulcers and skin necrosis
  1. Yann Shern Keh,
  2. Omesh Kulkarni
  1. Royal Preston Hospital

Abstract

Introduction Subcutaneous apomorphine infusion is a therapeutic modality for patients with Parkinson’s disease with suboptimal control of motor fluctuations on oral medication. Bruising is described but severe skin reactions are only rarely reported. We describe two cases of apomorphine-induced severe skin reactions necessitating therapy cessation.

Case descriptions We describe the cases of two patients (48- and 66-year-old males) with a 5–7 year history of idiopathic Parkinson’s disease who were commenced on apomorphine infusion due to ongoing motor fluctuations despite high dose oral levodopa with dopamine agonist and MAO-I co-therapy. Despite tolerating apomorphine well initially, within 12–18 months the patients developed superficial necrotic ulcers around infusion sites, to the point where cessation of treatment was required.

The patients were changed onto Duodopa (via jejunostomy) and Opicapone respectively, with good symptom control.

Discussion Previous apomorphine infusion cohorts report a 2.8% incidence of skin necrosis. In some cases, surgical incision and wound lavage has been required. In most cases described to date, severe skin reactions do not manifest until later on in treatment. It is unclear what factors may increase the risk of developing this complication.

Conclusion Clinicians should be aware of the potential side effect of skin necrosis when prescribing apomorphine infusions and indications to stop apomorphine and escalate to Duodopa or deep brain stimulation.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.